South Carolina, 2003

Tornado in South Carolina, May 6, 2003

May 6, 2003 · NWS ILM · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$320,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 6, 2:17 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, May 6, 2:17 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
317 PM EDT TUE MAY 6 2003

AREA OF SHOWERS MOVING ACROSS N FA AT TIME. STILL WAITING OUT
OUTFLOW BOUNDARY AND UPSTREAM SHORT WAVE. AREA OF TRW IN ASSOCIATION
WITH THIS ACTIVITY MOVING INTO WESTERN CAROLINAS AT TIME...AND
STRENGTHENING. THIS ACTIVITY WILL BE MOVING ACROSS AREA LATE THIS
AFTERNOON AND THIS EVENING.

PRIMARY THREAT LOOKS TO BE DAMAGING WINDS ALTHOUGH TORNADOES ARE
POSSIBLE GIVEN MAGNITUDE OF SHEAR. SOME REPORTS OF LARGE HAIL
UPSTREAM AS WELL...BUT WBZ WOULD INDICATE THIS SHOULD BE ISOLATED
AROUND HERE. ACTIVITY SHOULD REACH W FA 2130-22Z.

A TORNADO WATCH HAS JUST BEEN ISSUED TIL 8 PM FOR SC ZONES.

BACK DOOR COLD FRONT STILL EDGING S INTO NC ON FRI AND SAT. THIS
BOUNDARY STILL EXPECTED TO STAY TO N OF THE AREA.

WARM AIRMASS WITH FAIRLY HIGH DEWPOINTS WILL PERSIST INTO MON. A
COLD FRONT IS EXPECTED TO PUT AN END TO THE UNSEASONABLE WARMTH AND
HUMIDITY ON MON.

ONLY POPLESS DAY IS TUE..BUT THU MAY BE RESTRICTED TO IGNITION ALONG
SEABREEZE. KEPT HIGHER POPS ON WED WITH A LEE SIDE TROUGH AND SUN
NIGHT INTO MON WITH NEXT COLD FRONT.

MARINE: WINDS HAVE COME DOWN ACROSS THE WATERS THIS AFTN AND ARE
LESS THAN SCA LEVELS. HOWEVER...WILL HOLD ONTO SCA NC PORTION FOR 5
TO 6 FT SEAS. WINDS TO BE GUSTY NEAR TSTMS TNGT. SW WIND MAINTAINED
THROUGHOUT FCST. MODELS INDICATING SURGE WED NIGHT AND WILL
ADVERTISE SCA WINDS NC PORTION NOW AND SEE HOW THINGS DEVELOP.

PRELIMINARY NUMBERS...
ILM 070/087 070/087 8553
LBT 068/085 067/089 8553
FLO 069/087 068/090 8553
MYR 071/084 071/085 8553

.ILM...
.NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET.
.SC...TORNADO WATCH.

PUBLIC: DIGIORGI
MARINE: PJN

FXUS62 KILM 061921
AFDILM

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
317 PM EDT TUE MAY 6 2003

AREA OF SHOWERS MOVING ACROSS N FA AT TIME. STILL WAITING OUT
OUTFLOW BOUNDARY AND UPSTREAM SHORT WAVE. AREA OF TRW IN ASSOCIATION
WITH THIS ACTIVITY MOVING INTO WESTERN CAROLINAS AT TIME...AND
STRENGTHENING. THIS ACTIVITY WILL BE MOVING ACROSS AREA LATE THIS
AFTERNOON AND THIS EVENING.

PRIMARY THREAT LOOKS TO BE DAMAGING WINDS ALTHOUGH TORNADOES ARE
POSSIBLE GIVEN MAGNITUDE OF SHEAR. SOME REPORTS OF LARGE HAIL
UPSTREAM AS WELL...BUT WBZ WOULD INDICATE THIS SHOULD BE ISOLATED
AROUND HERE. ACTIVITY SHOULD REACH W FA 2130-22Z.

A TORNADO WATCH HAS JUST BEEN ISSUED TIL 8 PM FOR SC ZONES.

BACK DOOR COLD FRONT STILL EDGING S INTO NC ON FRI AND SAT. THIS
BOUNDARY STILL EXPECTED TO STAY TO N OF THE AREA.

WARM AIRMASS WITH FAIRLY HIGH DEWPOINTS WILL PERSIST INTO MON. A
COLD FRONT IS EXPECTED TO PUT AN END TO THE UNSEASONABLE WARMTH AND
HUMIDITY ON MON.

ONLY POPLESS DAY IS TUE..BUT THU MAY BE RESTRICTED TO IGNITION ALONG
SEABREEZE. KEPT HIGHER POPS ON WED WITH A LEE SIDE TROUGH AND SUN
NIGHT INTO MON WITH NEXT COLD FRONT.

MARINE: WINDS HAVE COME DOWN ACROSS THE WATERS THIS AFTN AND ARE
LESS THAN SCA LEVELS. HOWEVER...WILL HOLD ONTO SCA NC PORTION FOR 5
TO 6 FT SEAS. WINDS TO BE GUSTY NEAR TSTMS TNGT. SW WIND MAINTAINED
THROUGHOUT FCST. MODELS INDICATING SURGE WED NIGHT AND WILL
ADVERTISE SCA WINDS NC PORTION NOW AND SEE HOW THINGS DEVELOP.

PRELIMINARY NUMBERS...
ILM 070/087 070/087 8553
LBT 068/085 067/089 8553
FLO 069/087 068/090 8553
MYR 071/084 071/085 8553

.ILM...
.NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET.
.SC...TORNADO WATCH.

PUBLIC: DIGIORGI
MARINE: PJN
Hazardous weather outlook, May 6, 10:20 AM EST, 7 hours before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-070100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1120 AM EDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND THIS
EVENING. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WINDS AND POSSIBLY A TORNADO. THERE IS ALSO A CHANCE OF
SOME HAIL. THUNDERSTORMS WILL PRODUCE FREQUENT DEADLY CLOUD TO
GROUND LIGHTNING AND TORRENTIAL DOWNPOURS. COMMUNITIES EXPERIENCING
THUNDERSTORMS SHOULD EXPECT 1 TO 2 INCHES OF RAIN.

THE THUNDERSTORMS WILL DECREASE IN INTENSITY AND IN COVERAGE
OVERNIGHT.

.WEDNESDAY THROUGH MONDAY...
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY.

RIVER LEVELS WILL AGAIN BE ON THE RISE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS
AFTERNOON AND THIS EVENING.

DIGIORGI

The radar

The Wilmington radar (KLTX), 102 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Williamsburg

When
May 6, 5:20 PM EST to 5:26 PM EST
Where
Williamsburg County, 3 mi W of Hemingway to 3 mi SE of Hemingway
Rating
F1
Path length
3.8 mi
Path width
25 yd
Injuries
3 direct, 0 indirect
Property damage
$320,000
Reported by
NWS STORM SURVEY
Coordinates
33.750, -79.500

A National Weather Service storm survey determined an F1 tornado touched down approximately 2.5 miles west of Hemingway. The tornado overturned two singlewide mobile homes and tore the roof off another, dropping it on a vehicle and causing damage. The damage estimate in this area was $100K. Two people were hospitalized. The tornado continued east southeast, weakening somewhat, and caused F0 damage, snapping pine trees. The trees fell on a singlewide and doublewide mobile home and two vehicles. One person was hopitalized, and the damage in this area totaled $120K. The tornado strengthened, causing F1 damage once again one mile south of Hemingway. It destroyed a tobacco warehouse and damaged a farm supply building, with $100K damage. The tornado turned slightly northeast, and caused F0 damage to trees and a wheat field before finally dissipating. The spotty damage path length was 3.8 miles.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyThe tornado archive for South Carolina, 2003Warnings in South Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355972.